Advertisement

From Hermite to Minkowski

  • Winfried Scharlau
  • Hans Opolka
Part of the Undergraduate Texts in Mathematics book series (UTM)

Abstract

In Chapter 6 we saw that the theory of binary quadratic forms is essentially equivalent to the theory of quadratic number fields. After Gauss, number theory developed in two basically different directions, the theory of algebraic number fields, i.e., finite extensions of ℚ as generalizations of quadratic number fields, and the theory of (integral) quadratic forms in several variables and their automorphisms, as a generalization of binary quadratic forms. In this chapter, we will sketch the development of certain aspects of the latter. To do this, we have to introduce a few basic concepts; for the sake of simplicity, we will use modern terminology.

Keywords

Basis Vector Lattice Point Number Field Fundamental Domain Algebraic Number Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Ch. Hermite: Oeuvres, 4 Bände, Gauthier-Villars, Paris, 1905. Specifically: Lettres de M. Hermite à M. Jacobi sur différents objects de la théorie de nombres.Google Scholar
  2. H. Minkowski: Gesammelte Abhandlungen. Specifically: Über die positiven quadratischen Formen und über kettenbruchähnliche Algorithmen, Bd. II, 243–260. Zur Theorie der positiven quadratischen Formen, Bd. II, 212–218. Gedächtnisrede auf H. Minkowski, von D. Hilbert, Seite V-XXXI.Google Scholar
  3. H. Minkowski: Geometrie der Zahlen, Teubner, Leipzig, 1896. Johnson Reprint Corp., New York 1968.Google Scholar
  4. H. F. Blichfeldt: The minimum values of positive quadratic forms in six, seven and eight variables, Mathematische Zeitschrift, 39, 1934, 1–15.MathSciNetCrossRefGoogle Scholar
  5. A. N. Korkine, E. I. Zolotarev: Sur les formes quadratiques positives quaternaires, Mathematische Annalen, 5, 1872, 581–583.MathSciNetMATHCrossRefGoogle Scholar
  6. A. N. Korkine, E. I. Zolotarev: Sur les formes quadratiques, Mathematische Annalen, 6, 1873, 366–389.MathSciNetMATHCrossRefGoogle Scholar
  7. A. N. Korkine, E. I. Zolotarev: Sur les formes quadratiques positives, Mathematische Annalen, 11, 1877, 242–292.MathSciNetMATHCrossRefGoogle Scholar
  8. C. A. Rogers: Packing and Covering, Cambridge University Press, 1964.Google Scholar
  9. J. Milnor, D. Husemoller: Symmetric Bilinear Forms, Springer-Verlag, 1973.Google Scholar
  10. H. Davenport, M. Hall: On the Equation ax2 + by2 + cz2 = 0, Quart. J. Math. (2) 19, 1948, 189–192.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1985

Authors and Affiliations

  • Winfried Scharlau
    • 1
  • Hans Opolka
    • 1
  1. 1.Mathematisches InstitutUniversität MünsterMünsterWest Germany

Personalised recommendations